Kentucky, 2016Flash Flooding in Kentucky, September 18, 2016
September 18, 2016 · NWS JKL · 2 events in 1 county or zone
A line of showers and thunderstorms developed early this morning ahead of a cold front and upper level disturbance. While widespread rainfall amounts of half an inch to one inch were generally realized, amounts of three to five inches fell in and around Stanton and Clay City, leading to localized instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of showers and thunderstorms developed early this morning ahead of a cold front and upper level disturbance. While widespread rainfall amounts of half an inch to one inch were generally realized, amounts of three to five inches fell in and around Stanton and Clay City, leading to localized instances of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 18, 6:07 AM EST, 13 minutes earlier.
Area forecast discussion, Sep 18, 6:07 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
707 AM EDT Sun Sep 18 2016
.UPDATE...
Issued at 707 AM EDT SUN SEP 18 2016
Surface low is moving north across the are presently and as this
feature shifts north, we are already seeing precipitation band
shifting eastward and this progression should continue this
morning. Made a few tweaks to pops and weather to account for the
current trends. Otherwise, forecast is on track.
&&
.SHORT TERM...(Today through Monday)
Issued at 339 AM EDT SUN SEP 18 2016
A cold front continues to slowly work eastward across central
Kentucky this morning with a surface low tracking northward along
this front, now moving into south central Kentucky. With the low
approaching, we have seen an uptick in shower activity and in fact,
some better updrafts have developed leading to a few widely
isolated storms. This low will continue to track north and east
this morning with precipitation continuing to expand in coverage
along the front as it moves east. Models continue to creep upward
with rainfall from this front and now it looks like most areas
could see a half inch to an inch of rainfall, with perhaps some
locally higher amounts. Fortunately, rainfall should come over a 3
to 6 hour period and should pose no flooding concerns. This will
be some much needed rainfall for the area. As the front moves east
this afternoon, clouds may break up a bit back to the west
allowing for some localized pockets of instability to develop, so
we could see isolated showers and storms develop back to the west
this afternoon aided by lingering moisture just behind the frontal
boundary. As instability decreases after sunset this evening,
activity should dissipate with dry weather spreading back into the
area.
Lots of questions remain about potential fog/stratus for tonight.
Certainly a lot of fog/stratus upstream presently, so it seems
reasonable to think this may fill in across the area tonight and
models are hinting at this possibility. If skies do clear, with
the recent rains and lingering moisture behind the front, we could
be looking at some locally dense fog. Certainly a borderline
situation right now. Will leave the fog out for now, but dayshift
will have to re-evaluate the need for more clouds or fog in
tonights forecast. By Monday, any clouds and fog should quickly
give way to a nice start to the work week. with highs back into
the lower 80s with much lower humidity.
.LONG TERM...(Monday night through Saturday)
Issued at 440 AM EDT SUN SEP 18 2016
The period will start with mostly clear skies resulting from
surface high pressure over the Ohio Valley, and high pressure
aloft over the south central CONUS ridging northeast over the
Ohio Valley. Prevailing westerlies across the northern tier of
states will carry a cold front along which will settle southeast
and lose identity and momentum as it runs under the upper ridge.
This front will be moisture starved and should not be noticed as
it arrives locally late Tuesday. High pressure behind the front
will pass by to our north, bringing a continuation of fair
weather. The upper level ridging will weaken with time late in
the week, allowing another cold front to approach from the north.
The GFS and ECMWF don't agree on the southward progress of this
front, with the GFS bringing it through our area on Saturday,
while the ECMWF has it stalling to our north. However, both
models show some potential for light precip. Have used only a 20%
POP Saturday due to still limited moisture and model disparity.
Temperatures through the period will remain above seasonal
norms, but be held in check by the periodic weak fronts.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
ISSUED AT 707 AM EDT SUN SEP 18 2016
A cold front will sweep across eastern Kentucky this morning
bringing a period of rain to the area. This rain will bring cigs
down to MVFR and perhaps some IFR early this morning. Mainly MVFR
will be seen through the day today before cigs lower again tonight
as stratus develops over the area. Confidence is increasing that
we will see more stratus than fog tonight. Although a stratus
build down, could bring some fog onto the ridge tops late tonight.
Either way, we will start to trend TAFS towards more stratus
tonight.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Sep 18, 2:27 AM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
327 AM EDT SUN SEP 18 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
327 AM EDT SUN SEP 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
KAS/HAL
Flash Flood, Powell
- When
- September 18, 6:20 AM EST to 8:15 AM EST
- Where
- Powell County, 0.58 mi SW of Waltersville to 0.61 mi SW of Waltersville
- Cause
- Heavy Rain
- Property damage
- $10
- Reported by
- Public
- Coordinates
- 37.865, -83.939
Dispatch relayed a report from a citizen of flood waters across Adams Ridge Road just off of Highway 15 in Clay City, making the roadway impassable.
Flash Flood, Powell
- When
- September 18, 8:15 AM EST to 9:30 AM EST
- Where
- Powell County, 0.54 mi SE of Stanton to 0.6 mi SE of Stanton
- Cause
- Heavy Rain
- Property damage
- $50
- Reported by
- Public
- Coordinates
- 37.845, -83.862
A Kroger employee reported the store parking lot was inundated with water. Nearby ditches and Judy Creek overspilled their banks. Water rose over semi truck wheel wells as approximately three to four feet of water flooded loading dock ramps.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 18, 20161 death · 1 event
- Flash Flooding in New York, September 18, 2016$145,000 · 4 events
- Damaging Winds in Pennsylvania, September 18, 2016$113,000 · 78 kt wind · 5 events
- Dense Fog in Illinois, September 18, 201614 events
- Dense Fog in Kentucky, September 18, 20168 events
- Dense Fog in Indiana, September 18, 20166 events
- Dense Fog in Missouri, September 18, 20164 events
- Flash Flooding in Ohio, September 18, 20164 events
- Damaging Winds in Texas, September 18, 2016$2,000 · 56 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20162 events
- Damaging Wind in South Dakota, September 18, 201656 kt wind · 1 event
- Marine Thunderstorm Wind in Lake Superior, September 18, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650357, 650359.